Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 315, NWS Des Moines, IA

August 2, 2004Boone County, Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2004, 5:31 AM CDT for Boone County, Dallas County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 5:31 AM CDT (10:31 UTC)
Expired
Aug 2, 2004, 6:00 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5168 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
8.0
Supercell composite
27.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 021031
SVRDMX
IAC015-049-021100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA
  DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 600 AM CDT

* AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FRASER TO 7 MILES SOUTHWEST OF
  DAWSON...OR FROM 28 MILES SOUTH OF FORT DODGE TO 39 MILES WEST OF
  DES MOINES...MOVING SOUTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR PERRY AROUND 535 AM CDT...
  NEAR DE SOTO AROUND 540 AM CDT...
  NEAR MADRID AROUND 545 AM CDT AND
  NEAR WAUKEE AROUND 550 AM CDT.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4221 9419 4186 9416 4185 9428 4152 9425
      4153 9381 4186 9384 4187 9371 4219 9373

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:00 AM CDT, 31 minutes earlier.

Area forecast discussion, Aug 2, 5:00 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT MON AUG 2 2004

.DISCUSSION
SORRY FOR THE DELAY...SEVERE WEATHER ON-GOING. WILL TRY TO GET AN
AFD OUT ASAP.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, Aug 1, 8:00 PM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT SUN AUG 1 2004

IAZ004>007-015>017-023>026-033>036-044>047-021100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
800 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA LATE THIS
EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT.  A COMPLEX OF
THUNDERSTORMS IS LIKELY WHICH MAY PRODUCE TORRENTIAL DOWNPOURS...
LARGE HAIL OVER 1 INCH IN DIAMETER AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS EVENING ON...AND
AGAIN MONDAY NIGHT AND TUESDAY NIGHT.

IAZ057>059-070>073-081>086-092>097-021100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
800 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH AND WEST OF AN AUDUBON TO INDIANOLA TO OTTUMWA LINE.

.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS MAY MOVE SOUTHEASTWARD ACROSS IOWA
OVERNIGHT...WITH THE MAIN THREAT FOR SOUTH AND SOUTHWEST IOWA BEING
DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS AFTER
2 AM. BRIEF TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM...AND AGAIN MONDAY NIGHT
AND TUESDAY NIGHT.

IAZ027-028-037>039-048>050-060>062-074-075-021100-
BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-STORY-TAMA-
800 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
GENERALLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS MAY MOVE SOUTHEASTWARD ACROSS IOWA
OVERNIGHT...WITH THE MAIN THREAT FOR CENTRAL AND EASTERN IOWA
BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
AFTER 2 AM. BRIEF TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT...AND AGAIN
MONDAY NIGHT AND TUESDAY NIGHT.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:52 AM CDTSevere Thunderstorm WarningDMXDavis38 min
Aug 2, 7:29 AM CDTSevere Thunderstorm WarningDMXMahaska46 min
Aug 2, 10:14 AM CDTFlash Flood WarningDMXDavis3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.